Alert archive / Kansas / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 97, NWS Wichita, KS

June 8, 19954 counties in Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 8, 1995, 2:19 AM CDT for 4 counties in Kansas. It was in force for 56 min.

The area

The counties it named.

The facts

Issued
Jun 8, 1995, 2:19 AM CDT (07:19 UTC)
Expired
Jun 8, 1995, 3:15 AM CDT
In force
56 min
Issued by
NWS Wichita, KS
Area
Whole counties

Counties Allen County, KS, Neosho County, KS, Wilson County, KS, Woodson County, KS

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.3 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1995-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3417 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1995-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3417 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1305 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 080721 RRA
SVRICT
KSC001-133-205-207-080815-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
219 AM CDT THU JUN 8 1995
 
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  315 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTHEAST KANSAS
 
   ...ALLEN COUNTY...NEOSHO COUNTY...WILSON COUNTY
   ...WOODSON COUNTY
 
AT 218 AM CDT...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS EXTENDING
FROM 5 MILES NORTH OF IOLA TO NEAR TORONTO WHICH IS 30 MILES WEST OF
IOLA. THIS LINE OF STORMS WAS MOVING SOUTHEAST AT 25 MPH AND WILL MOVE
INTO IOLA...BUFFALO...CHANUTE...AND YATES CENTER. WINDS IN EXCESS OF 70
MPH CAN BE EXPECTED WITH THIS LINE OF STORMS.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.
REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
 
COX

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 10:01 PM CDT, 4 hours 18 minutes earlier.

Area forecast discussion, Jun 7, 10:01 PM CDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1000 PM CDT WED JUN 7 1995

(DISC COMPOSED AT 730 PM...)
MAIN CONCERN ATTM IS CBS DVLPG OVR FLINT HILLS.  THESE HAVE FORMED AT
THE INTERSECTION OF 2 BNDRYS AND THE OROGRAPHIC LIFT.  ONE BNDRY IS
XTNDS FM NR MKC TO NR DDC.  THE OTHER IS A QUASI-DRYLN WHICH PASSED
THRU ICT THIS AFTN...AND HAS RETREATED WWRD DURG THE PAST HR.  BNDRY
SHOWED UP BRIEFLY ON KICT 88D WHILE TECHS WERE WORKING ON RDR.
VISUAL INDC HV SHOWN WELL DVLPG CBS...BUT TOPS APPR TO BE TOO
LO...WITH SOME CAPPING LKLY.  HAVE ALRDY MENTIONED PCPN IN SFT.  WITH
MARGINAL MECHANISMS TO BREAK CAP...WOULD NOT EXPCT THEM TO CONT ALL
NGT.

ERLR LK INDC TMRW NGT MAY BE QUITE ACTIVE AS DIFFLUENT FLOW...DRYLN
AND FNT APPCH.

RSL 66/80 24  SLN 67/81 24
ICT 71/85 23  HUT 69/84 23
CNU 70/87 22

HOWERTON

In the hours before

Special weather statement, Jun 7, 11:23 PM CDT, 2 hours 56 minutes before
KSZ070-071-072-073-094-095-096-097-098-099-100-101-080530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1123 PM CDT WED JUN 7 1995

...TORNADO WATCH NUMBER 570 FOR ALL OF SOUTHEAST KANSAS HAS BEEN
CANCELLED AND REPLACED BY TORNADO WATCH NUMBER 574 FOR PARTS OF
SOUTHEAST KANSAS...

THE NEW TORNADO WATCH DOES NOT INCLUDE ALLEN...NEOSHO...LABETTE...
BOURBON...CRAWFORD AND CHEROKEE COUNTIES OF SOUTHEAST KANSAS.

MATT
Special weather statement, Jun 7, 11:25 PM CDT, 2 hours 54 minutes before
KSZ070-071-072-073-094-095-096-097-098-099-100-101-080530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1123 PM CDT WED JUN 7 1995

...TORNADO WATCH NUMBER 570 FOR ALL OF SOUTHEAST KANSAS HAS BEEN
CANCELLED AND REPLACED BY TORNADO WATCH NUMBER 574 FOR PARTS OF
SOUTHEAST KANSAS...

THE NEW TORNADO WATCH DOES NOT INCLUDE ALLEN...NEOSHO...LABETTE...
BOURBON...CRAWFORD AND CHEROKEE COUNTIES OF SOUTHEAST KANSAS.

MATT

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 11:15 PM CDTSevere Thunderstorm WarningICTReno60 min
Jun 7, 11:25 PM CDTSevere Thunderstorm WarningICTRussell65 min
Jun 7, 11:37 PM CDTSevere Thunderstorm WarningICTHarvey68 min
Jun 7, 11:41 PM CDTSevere Thunderstorm WarningICTLincoln64 min
Jun 7, 11:48 PM CDTSevere Thunderstorm WarningICTMcPherson, Rice57 min
Jun 7, 11:53 PM CDTSevere Thunderstorm WarningICTMarion67 min
Jun 7, 11:55 PM CDTTornado WarningICTRussell65 min
Jun 8, 12:01 AM CDTSevere Thunderstorm WarningICTSumner59 min
Jun 8, 12:05 AM CDTSevere Thunderstorm WarningICTSaline55 min
Jun 8, 12:05 AM CDTSevere Thunderstorm WarningICTEllsworth35 min
Jun 8, 12:19 AM CDTSevere Thunderstorm WarningICTCowley56 min
Jun 8, 12:40 AM CDTSevere Thunderstorm WarningICTSaline65 min
Jun 8, 12:47 AM CDTSevere Thunderstorm WarningICTEllsworth58 min
Jun 8, 12:53 AM CDTSevere Thunderstorm WarningICTBarton67 min
Jun 8, 1:00 AM CDTSevere Thunderstorm WarningICTHarper, Sumner60 min
Jun 8, 1:26 AM CDTSevere Thunderstorm WarningICTSedgwick64 min
Jun 8, 1:35 AM CDTFlash Flood WarningICTLincoln6 hr
Jun 8, 1:41 AM CDTSevere Thunderstorm WarningICTButler64 min
Jun 8, 1:48 AM CDTSevere Thunderstorm WarningICTCowley57 min
Jun 8, 1:56 AM CDTSevere Thunderstorm WarningICTHarvey64 min
Jun 8, 2:02 AM CDTSevere Thunderstorm WarningICTSumner43 min
Jun 8, 2:52 AM CDTSevere Thunderstorm WarningICTBourbon68 min
Jun 8, 3:26 AM CDTFlash Flood WarningICTHarper, Sumner5 hr
Jun 8, 4:17 AM CDTSevere Thunderstorm WarningICTReno58 min
Jun 8, 4:32 AM CDTSevere Thunderstorm WarningICTBarton, Rice58 min
Jun 8, 4:49 AM CDTSevere Thunderstorm WarningICTMcPherson56 min
Jun 8, 5:16 AM CDTSevere Thunderstorm WarningICTReno59 min
Jun 8, 5:46 AM CDTSevere Thunderstorm WarningICTButler59 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.